Transversals of 2-intervals, a topological approach


Fix two distinct parallel linese andf. A 2-interval is the union of an interval one and an interval onf. We study thetransversal number τ (ℋ) of families of 2-intervals ℋ. This is the cardinality of the smallest set which intersects every 2-interval in ℋ. A Gyárfás and J. Lehel [6] proved that τ(ℋ)=O(υ(ℋ)2) where ν(ℋ) is the maximum number of disjoint 2-intervals in ℋ. In the present paper we prove the tight bond τ(ℋ)≤2v(ℋ).

Our result has applications in the estimation of the transversal number of other types of set systems.

The method we use is topological. We associate a simplicial complexK with our system of 2-intervals and prove that a given subcomplex is contractible inK unless the required transversal exists. Then we construct a cocycle of (another subcomplex of)K to prove that the subcomplex is not contractible inK. We hope that this approach will be applicable to a wider variety of combinatorial optimization problems.

This is a preview of subscription content, access via your institution.


  1. [1]

    P. Alexandroff, andH. Hopf: Topologie, Springer Verlag, 1935.

  2. [2]

    A. Björner: Topological methods, inHandbook of Combinatorics, ed. R. Graham, M. Grötschel, and L. Lovász.

  3. [3]

    A. Björner, B. Korte, andL. Lovász: Homotopy properties of greedoids,Advances in Appl. Math.,6 (1985), 447–494.

    MATH  Article  Google Scholar 

  4. [4]

    K. Borsuk: On the imbedding of compacta in simplicial complexes.Fundamenta Math.,35 (1948), 217–234.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    S. Eilenberg, andN. Steenrod: Foundations of algebraic topology, Princeton University Press, 1952.

  6. [6]

    A. Gyárfás, andL. Lehel: A Helly-type theorem in trees, inCombinatorial Theory and its Applications, Balatonfüred (Hungary), Colloquia Mathematica Societatis János Bolyai4, 1969, pp. 571–584.

  7. [7]

    A. Hajnal, andJ. Surányi: Über die Auflösung von Graphen in vollständige Teilgraphen,Annales Univ. Sci. Budapest,1 (1958), 113–121.

    MATH  Google Scholar 

  8. [8]

    Gy. Károlyi, andG. Tardos: On point covers of multiple intervals and axisparallel rectangles, manuscript, 1994

  9. [9]

    E. Spanier: Algebraic topology, McGraw-Hill, 1966

Download references

Author information



Additional information

Supported by the NSF grant No. CCR-92-00788 and the (Hungarian) National Scientific Research Fund (OTKA) grant No. T4271. The author was visiting the Computation and Automation Institute of the Hungarian Academy of Sciences while part of this research was done.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tardos, G. Transversals of 2-intervals, a topological approach. Combinatorica 15, 123–134 (1995).

Download citation

Mathematics Subject Classification (1991)

  • 05 B 40
  • 57 Q 05